Alert archive / Tennessee / Flash Flood Warnings in 2011
Flash Flood Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Apr 9, 2011, 5:42 PM EDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 5:42 PM EDT (21:42 UTC)
- Expired
- Apr 9, 2011, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, TN, Hancock County, TN, Hawkins County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:00 PM EDT | FLASH FLOOD | 7 Sw Jonesborough, TN | MATHEWS MILL RD AND SHANKS RD CLOSED DUE TO FLOODING AS WELL AS PORTION OF OLD STATE ROUTE 34...REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430
WGUS54 KMRX 092142
FFWMRX
TNC059-067-073-179-100045-
/O.NEW.KMRX.FF.W.0003.110409T2142Z-110410T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEAST GREENE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 845 PM EDT
* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT OVER TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR OVER THE
WARNED AREA...FROM STRONG THUNDERSTORMS THAT CONTINUE TO REDEVELOP
OVER THE SAME AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO
INCHES WILL BE POSSIBLE IN THE WARNED AREA OVER THE NEXT FEW HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SNEEDVILLE...ROGERSVILLE...BAILEYTON...JONESBOROUGH...TREADWAY...
KLONDIKE...KEPLER AND EVANSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3625 8235 3610 8262 3633 8316 3634 8316
3634 8317 3643 8338 3656 8327 3628 8233
$$
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 2:32 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 9, 2:32 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT SAT APR 9 2011 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST TO EAST ACROSS THE OHIO RIVER VALLEY AND THEN SOUTHEAST OVER SOUTHERN WV AND NORTHWEST NC...WITH AN UNSEASONABLY WARM AND MOIST (SUMMER-LIKE) AIR MASS OVER THE FORECAST AREA. MSAS ANALYSIS INDICATES THAT THE AIR MAS OVER THE FORECAST AREA HAS BECOME VERY UNSTABLE THIS AFTERNOON WITH LI'S BETWEEN -8 AND -10. OUTFLOW FROM A STRONG MCS OVER THE OHIO RIVER VALLEY WILL LIKELY TRIGGER SEVERE TSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN UPPER- LEVEL RIDGE IS THEN PROGGED TO BUILD ACROSS THE TN RIVER VALLEY LATER TONIGHT THROUGH SUNDAY NIGHT...CAPPING THE LOCAL AIR MASS AND BRINGING DRY BUT UNSEASONABLY WARM CONDITIONS (WITH NEAR RECORD HIGHS). MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THE NEXT COLD FRONT ON MONDAY...AND NOW INDICATE THAT CONVECTION SHOULD AFFECT THE FORECAST AREA MAINLY DURING THE AFTERNOON AND EVENING HOURS. MODELS ALSO AGREE THAT INSTABILITY WILL BE WEAK AHEAD OF THIS COLD FRONT...BUT STILL THINK SOME SEVERE WEATHER WILL BE POSSIBLE WITH A STRONG WIND FIELD EXPECTED ALONG WITH AN AMPLIFIED UPPER- LEVEL TROUGH. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD AGREEMENT WITH MAXES THROUGH MONDAY NIGHT AND LOOK REASONABLE. AS FOR MINS...WILL TREND TOWARDS THE WARMER NAM NUMBERS WHICH ARE IN GOOD AGREEMENT WITH THE HIGH DEWPOINT READINGS ALREADY IN PLACE. .LONG TERM (TUESDAY THROUGH SATURDAY)...FRONT EXITING THE REGION EARLY TUESDAY AND A FEW SHOWERS MAY LINGER OVER FAR NORTHERN AREAS EARLY. OTHERWISE...HIGH PRESSURE BUILDING IN FOR QUIET AND WARM WEATHER TUESDAY AND WEDNESDAY. ANOTHER COLD FRONT MOVES IN FOR THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED UPPER LOW CONTINUING TO ROTATE IN SCATTERED SHOWERS INTO SATURDAY. THERE REMAINS SOME DIFFERENCES IN TIMING AND STRENGTH OF THIS SYSTEM SO CONFIDENCE LOW ON DETAILS. WILL HAVE 20 TO 30 POPS IN PLACE FROM LATE THURSDAY THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 88 64 80 52 / 10 0 0 80 40 KNOXVILLE AIRPORT, TN 62 87 62 79 51 / 20 0 0 80 50 OAK RIDGE, TN 62 88 62 79 51 / 20 0 0 80 40 TRI CITIES AIRPORT, TN 60 86 60 79 49 / 40 0 0 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 AM EDT SAT APR 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1005 AM EDT (905 AM CDT) SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Apr 9, 4:07 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ROSE HILL 36.69N 83.29W
04/09/2011 E1.75 INCH LEE VA LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED BY DISPATCH.
&&
SROBERTSSpecial weather statement, Apr 9, 4:40 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 440 PM EDT SAT APR 9 2011 TNZ012>014-035>037-092130- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-UNION TN- 440 PM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CLAIBORNE...CAMPBELL... ANDERSON...UNION AND SCOTT COUNTIES UNTIL 530 PM EDT... AT 437 PM EDT/337 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JACKSBORO TO 10 MILES SOUTHEAST OF JAMESTOWN...AND MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE... WARTBURG...CLINTON...ELGIN...ARTHUR...SLICK ROCK...SMOKEY JUNCTION... DISNEY...DEERLODGE...LAKE CITY...HIGH POINT...NORRIS LAKE... SUNBRIGHT...NORRIS...SHARPS CHAPEL...ROSE HILL...ROSEDALE... PAULETTE...PETROS AND OAKDALE. 17
Local storm report, Apr 9, 4:45 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL LEBANON 36.90N 82.08W
04/09/2011 E1.00 INCH RUSSELL VA LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BY DISPATCH.
&&
SROBERTSLocal storm report, Apr 9, 5:14 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL ROGERSVILLE 36.41N 83.01W
04/09/2011 E4.25 INCH HAWKINS TN LAW ENFORCEMENT
SOFTBALL SIZE HAIL REPORTED BY DISPATCH.
&&
SROBERTSSpecial weather statement, Apr 9, 5:16 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 516 PM EDT SAT APR 9 2011 TNZ014>016-038-092145- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN- 516 PM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...GRAINGER AND CLAIBORNE COUNTIES UNTIL 545 PM EDT... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF TAZEWELL TO 8 MILES NORTHEAST OF BEAN STATION...AND MOVING SOUTHEAST AT 45 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BEAN STATION... HOWARD QUARTER...THORN HILL AND MOORESBURG. 17
Local storm report, Apr 9, 5:36 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
04/09/2011 WASHINGTON TN AMATEUR RADIO
DOWN TREES AND POWER LINES NEAR JOHNSON CITY MEDICAL
CENTER.
&&
SROBERTSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:59 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 61 min |
| Apr 9, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 27 min |
| Apr 9, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 64 min |
| Apr 9, 4:00 PM EDT | Tornado Warning | MRX | Hancock, Hawkins | 45 min |
| Apr 9, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Sullivan, Washington | 40 min |
| Apr 9, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 49 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 46 min |
| Apr 9, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 43 min |
| Apr 9, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Apr 9, 5:15 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Washington | 45 min |
| Apr 9, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 38 min |
| Apr 9, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 48 min |
| Apr 9, 5:58 PM EDT | Tornado Warning | MRX | Unicoi, Washington | 47 min |
| Apr 9, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Washington | 29 min |
| Apr 9, 6:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 25 min |
| Apr 9, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 47 min |
| Apr 9, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 61 min |
| Apr 9, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 46 min |
| Apr 9, 7:13 PM EDT | Flash Flood Warning | MRX | Unicoi, Washington | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.